Herbs Can Be Dangerous If You Take Chemotherapy Drugs

The study below is why you need a good nutritionist or naturopath who understands how to use herbs with chemotherapy drugs for success in your treatment. Natural health doctors are more familiar with the research that is not readily available to most medical professionals to provide you with all the information for your decisions.  Read more about my cancer services – click here.

Some Herbal Supplements May Have Dangerous Effects on Chemotherapy Drugs

Science Daily, August 2011. Several popular herbal supplements – cumin, herbal tea, acai berry, turmeric, garlic when used over a long period – may turn out to have negative interactions, in some cases highly dangerous, with chemotherapy drugs. According to a recent report given at the American Society of Clinical Oncology (ASCO) in Chicago earlier this year, some of them can intensify the action of the chemotherapy drugs, some can weaken them, and some can produce a toxic, even lethal reaction.

The study’s lead investigator, June M. McKoy, MD, geriatrician at Northwestern Memorial Hospital, said, “With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they’re natural and safe. What people don’t realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately.”

Dr. McKoy, geriatric oncology director at the Robert H. Lurie Comprehensive Cancer Center of Northwestern University, states that additional studies are needed to gain a good understanding of which supplements affect chemotherapy medications, and how powerful the interactions are. She advises patients to discuss the use of supplements fully with their doctors.

McKoy, who is also an assistant professor of medicine and preventive medicine at Northwestern University’s Feinberg School of Medicine, said, “Patients need to tell their doctors what medications they are taking – including vitamins and supplements – to avoid any possible interaction.”

Herbal supplements – preparations of plants or parts of plants intended for therapeutic purposes – may affect chemotherapy drugs through different means. In some cases, the herbal material interferes with the way the drug is metabolized by the body, decreasing its effectiveness. A different effect is the action of garlic, which used over a long term can increase the tendency to bleed during surgery. Although it’s generally safe to use cooking herbs for flavor in small amounts, large amounts taken for long periods can have bad effects on the bodies of chemotherapy patients.

Unfortunately, it has been shown by recent studies that half of chemotherapy patients did not inform their doctor that they were using alternative therapeutic measures. Dr. McKoy said, “Some believe it’s not important, while others are uncomfortable admitting they are pursuing alternative therapies. The truth is, integrative approaches can be beneficial for cancer patients, but it’s important to take these approaches at the right time and under the supervision of your doctor.”

She goes on to urge chemotherapy recipients to stop taking herbal supplements until more careful study can be made of the interactions – but to frankly discuss with their doctor any interest they have in complementary therapies that may prove useful.

Melinda Ring, MD, medical director for the Northwestern Memorial Physicians Group’s Center for Integrative Medicine and Wellness, says, “Integrative therapies such as massage, acupuncture and meditation can address important patient needs by alleviating stress, addressing pain and helping patients cope.”

In any course of treatment McKoy emphasizes communication between doctors and patients about potential interactions between chemotherapy drugs and herbal supplements. She says, “Patients should bring in labels and bottles to their appointments. This can help the doctor calibrate drug dosage with other supplements in mind in order to prevent toxicities.”

She plans to begin a pilot study in summer 2011 about the prevalence of communications between cancer patients and their doctors about supplements. “By identifying communication barriers, we can take steps to improve doctor-patient communication in order to prevent potentially dangerous drug interactions.”

Story Source:

The above story is reprinted (with editorial adaptations by ScienceDaily staff) from materials provided by Northwestern Memorial Hospital.

Comments are closed.